Journal of Applied Probability

The Kelly system maximizes median fortune

S. N. Ethier

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

It is well known that the Kelly system of proportional betting, which maximizes the long-term geometric rate of growth of the gambler's fortune, minimizes the expected time required to reach a specified goal. Less well known is the fact that it maximizes the median of the gambler's fortune. This was pointed out by the author in a 1988 paper, but only under asymptotic assumptions that might cause one to question its applicability. Here we show that the result is true more generally, and argue that this is a desirable property of the Kelly system.

Article information

Source
J. Appl. Probab. Volume 41, Number 4 (2004), 1230-1236.

Dates
First available in Project Euclid: 30 November 2004

Permanent link to this document
https://projecteuclid.org/euclid.jap/1101840570

Digital Object Identifier
doi:10.1239/jap/1101840570

Mathematical Reviews number (MathSciNet)
MR2122819

Zentralblatt MATH identifier
1062.60045

Subjects
Primary: 60G50: Sums of independent random variables; random walks
Secondary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]

Keywords
Gambling optimal proportional betting

Citation

Ethier, S. N. The Kelly system maximizes median fortune. J. Appl. Probab. 41 (2004), no. 4, 1230--1236. doi:10.1239/jap/1101840570. https://projecteuclid.org/euclid.jap/1101840570


Export citation

References

  • Breiman, L. (1961). Optimal gambling systems for favorable games. In Proc. 4th Berkeley Symp. Math. Statist. Prob., Vol. 1, University of California Press, Berkeley, pp. 65--78.
  • Edelman, D. (1979). Supremum of mean--median differences for the binomial and Poisson distributions: $\ln2$. Tech. Rep., Department of Mathematical Statistics, Columbia University.
  • Ethier, S. N. (1988). The proportional bettor's fortune. In Gambling Research: Proc. 7th Internat. Conf. Gambling Risk Taking, Vol. 4, ed. W. R. Eadington, Bureau of Business and Economic Research, Reno, NV, pp. 375--383.
  • Gnedenko, B. V. and Kolmogorov, A. N. (1968). Limit Distributions for Sums of Independent Random Variables. Addison-Wesley, Reading, MA.
  • Hall, P. (1980). On the limiting behaviour of the mode and median of a sum of independent random variables. Ann. Prob. 8, 419--430.
  • Hamza, K. (1995). The smallest uniform upper bound on the distance between the mean and the median of the binomial and Poisson distributions. Statist. Prob. Lett. 23, 21--25.
  • Kelly, J. L. Jr. (1956). A new interpretation of information rate. Bell System Tech. J. 35, 917--926.
  • Leib, J. E. (2000). Limitations on Kelly, or the ubiquitous `$n\to\infty$'. In Finding the Edge: Mathematical Analysis of Casino Games, eds O. Vancura, J. A. Cornelius and W. R. Eadington, Institute for the Study of Gambling and Commercial Gaming, Reno, NV, pp. 233--258.
  • Maslov, S. and Zhang, Y.-C. (1998). Optimal investment strategy for risky assets. Internat. J. Theoret. Appl. Finance 1, pp. 377--387.
  • Thorp, E. O. (2000). The Kelly criterion in blackjack, sports betting, and the stock market. In Finding the Edge: Mathematical Analysis of Casino Games, eds O. Vancura, J. A. Cornelius and W. R. Eadington, Institute for the Study of Gambling and Commercial Gaming, Reno, NV, pp. 163--213.